Psychiatry and Clinical Psychopharmacology
Case Report

Psychotic Agitation in a Patient with COVID-19: Pathogenesis or Iatrogenesis?

1.

Department of Neurology, Bakirkoy Prof. Mazhar Osman Training and Research Hospital for Psychiatry, Neurology, and Neurosurgery, Istanbul, Turkey

Psychiatry and Clinical Psychopharmacology 2021; 31: 238-240
DOI: 10.5152/pcp.2021.21101
Read: 3197 Downloads: 686 Published: 28 June 2021

The pathophysiological underpinnings of central nervous system (CNS) involvement in SARSCoV- 2 infection, as well as the profile of adverse neuropsychiatric effects of pharmacological agents employed in the management of COVID-19, are yet to be elucidated. Here, we report a 43-year-old female patient who suffered from COVID-19 and who developed new-onset psychotic agitated behavior which may be related to either the COVID-19 infection itself or to the drugs that were used in the treatment. On her third day of treatment with oseltamivir, hydroxychloroquine, and azithromycin, the patient, who had no previous background of neurological or psychiatric diagnosis, presented with a new-onset psychomotor agitation with auditory hallucinations and insomnia. Her psychiatric symptoms have improved with oral olanzapine 5 mg/d. This report underscores the importance of neuropsychiatric monitoring in patients with COVID-19. Clinicians should be aware of the limited knowledge on the neuropsychiatric safety profile of the medication used for COVID-19 treatment, while they have focused on the neuropsychiatric outcomes of COVID-19 itself.

Cite this article as: Yesilkaya U, Balcioglu Y, Sen M. Psychotic agitation in a patient with COVID-19: Pathogenesis or iatrogenesis?. Psychiatr and Clin Psychopharmacol. 2021; 31(2): 238-240.

Files
EISSN 2475-0581